Gilenya (fingolimod) under Health Canada review
February 28, 2012
Health Canada has announced an ongoing safety review of Gilenya (fingolimod) following the reports of serious adverse events, including 11 deaths internationally. At this time, it is not clear whether the deaths were caused by Gilenya or whether other factors may have played a role. There have been no deaths in Canada.
Health Canada’s review was initiated following reports earlier this year that 11 deaths have occurred among people being treated with Gilenya, including the report of an American who died within 24 hours of receiving a first dose of Gilenya in December 2011.
At the time of approval in March 2011, it was known that Gilenya could be associated with certain types of heart rhythm disturbances. The Health Canada labeling for Gilenya includes several important warnings related to these risks however, provided Gilenya is used as recommended in the authorized Health Canada drug label, the benefits of Gilenya are considered to outweigh the risks at this time.
Health Canada is advising healthcare professionals to continue to follow the labeling instructions closely, particularly with respect to patient monitoring. Specifically, the label recommends that physicians:
- Obtain an ECG (electrocardiogram) before the first dose if one is not available in the last 6 months
- Observe patients for signs and symptoms of bradyarrhythmia (slow heart rate), including periodic assessment of heart rate, for at least six hours after the first dose (or if more than two weeks have passed since the previous dose).
- Initiate appropriate treatment if clinically important heart-related symptoms occur. Symptoms include bradyarrhythmia or atrioventricular block (a problem with the conduction of electricity in the heart). Continue to manage and monitor patients until symptoms have resolved.
- Measure blood pressure regularly as Gilenya is known to increase blood pressure.